Alert archive / Texas / Flash Flood Warnings in 1997
Flash Flood Warning 31, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 20, 1997, 7:30 PM CDT for Dawson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 1997, 7:30 PM CDT (00:30 UTC)
- Expired
- Jun 20, 1997, 10:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Dawson County, TX
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1241 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1799 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -83 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -6.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 210030 FFWMAF TXC115-210330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND TX 730 PM CDT FRI JUN 20 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1030 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN TEXAS ...EASTERN DAWSON COUNTY PERSISTENT HEAVY RAINS OF 1 TO 2 INCHES IN AN HOUR HAVE CAUSED ROADS TO FLOOD TO SIGNIFICANT LEVELS OVER EASTERN AND NORTHEASTERN DAWSON COUNTY. REPORTS HAVE BEEN RECEIVED BY WEATHER SPOTTERS OF A 400 TO 500 YARD STRETCH OF HWY 87 COVERED BY WATER AND THIS HAS STRANDED SOME AUTOMOBILES JUST SOUTH OF O'DONNELL DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. & JCP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 1:48 PM CDT, 5 hours 42 minutes earlier.
Area forecast discussion, Jun 20, 1:48 PM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 148 PM CDT FRI JUN 20 1997 KMAF 88D INDICATES CONVECTION DEVELOPING W OF THE PECOS INVOF OF EVOLVING DRYLINE AND IN AREA OF LOW-LEVEL MSTR CONVERGENCE PER 12Z RUC. DWPNTS AT KMRF HAVE DROPPED IN THE 40S WITH WLY WINDS...FURTHER E DWPNTS ARE SLOWLY FALLING INTO THE M50S WITH CAPES AROUND 1500 J/KG. WILL LOOK FOR WIDELY SCATTERED HIGH-BASED STORMS TO CONTINUE DEVELOP THRU THE AFTERNOON WITH THREAT SLOWLY SHIFTING E AS TEMPS CLIMB INTO THE MID TO U90S. LOW-LEVEL WINDS SWLY ATTM ACROSS MOST OF THE AREA...HOWEVER WINDS EXPECTED TO BACK TO THE S EARLY THIS EVENING AND STRENGTHEN IN RESPONSE DEEPENING SURFACE LOW INVOF WRN KS. THEREFORE WILL LOOK FOR MSTR TO GENERALLY REMAIN IN PLACE OR RETURN WARRANTING WIDELY SCATTERED POPS ACROSS THE PB AS FAR E AS KMAF THRU THIS EVENING. 7H SHEAR AXIS EVIDENT ON GRIDDS TO THE NW TO REMAIN IN PLACE THRU TMRW WITH INDICATIONS OF LESS INSTABILITY...7H THERMAL RIDGE TO PERSIST AS WELL AND WILL OPT TO KEEP DRY FCST GOING. MAF 69/97 20/- CNM 66/99 20/- MRF 58/92 20/- P07 70/95 10/- MURDOCH/BRITE
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:04 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 26 min |
| Jun 20, 7:55 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 50 min |
| Jun 20, 8:36 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 34 min |
| Jun 20, 8:46 PM CDT | Flash Flood Warning | MAF | Howard | 3 hr |
Nearby
Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.